Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 71, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2016, 10:42 PM MDT for 4 counties in South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2016, 10:42 PM MDT (04:42 UTC)
- Expired
- Jul 4, 2016, 11:17 PM MDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dewey County, SD, Hughes County, SD, Stanley County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:44 PM MDT | TSTM WND GST 77 | 13 Nnw Sansarc, SD | REPORTED AT THE FOSTER BAY RWIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 4.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2856 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
125
WUUS53 KABR 050442
SVRABR
SDC041-065-117-119-050530-
/O.NEW.KABR.SV.W.0071.160705T0442Z-160705T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1230 AM CDT/1130 PM MDT/
* AT 1141 PM CDT/1041 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 11
MILES NORTH OF SANSARC...OR 23 MILES SOUTH OF EAGLE BUTTE...MOVING
EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MISSION RIDGE AROUND 1100 PM MDT.
LITTLE BEND REC AREA AROUND 1105 PM MDT.
BUSH'S LANDING...OKOBOJO POINT REC AREA AND COW CREEK REC AREA
AROUND 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4468 10115 4469 10115 4469 10114 4471 10114
4471 10113 4485 10114 4490 10113 4493 10044
4445 10042 4445 10115 4463 10116
TIME...MOT...LOC 0441Z 269DEG 44KT 4467 10108
HAIL...<.75IN
WIND...70MPH
$$
SRF2 follow-up statements
871
WWUS53 KABR 050504
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1204 AM CDT TUE JUL 5 2016
SDC041-065-117-119-050530-
/O.CON.KABR.SV.W.0071.000000T0000Z-160705T0530Z/
SULLY SD-STANLEY SD-HUGHES SD-DEWEY SD-
1204 AM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM
CDT/1130 PM MDT/ FOR WESTERN SULLY...NORTHWESTERN STANLEY...
NORTHWESTERN HUGHES AND SOUTHEASTERN DEWEY COUNTIES...
AT 1203 AM CDT/1103 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
MISSION RIDGE...OR 29 MILES NORTHWEST OF FORT PIERRE...MOVING EAST AT
50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 1044 PM MDT...A 77 MPH GUST WAS
REPORTED AT FOSTER BAY.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
LITTLE BEND REC AREA AROUND 1115 PM MDT.
BUSH'S LANDING AROUND 1220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4485 10114 4490 10113 4493 10044 4445 10042
4445 10095 4456 10100 4471 10113
TIME...MOT...LOC 0503Z 267DEG 42KT 4468 10080
HAIL...<.75IN
WIND...60MPH
$$
SRF641
WWUS53 KABR 050517
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1217 AM CDT TUE JUL 5 2016
SDC041-065-117-119-050526-
/O.CAN.KABR.SV.W.0071.000000T0000Z-160705T0530Z/
SULLY SD-STANLEY SD-HUGHES SD-DEWEY SD-
1217 AM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SULLY...NORTHWESTERN
STANLEY...NORTHWESTERN HUGHES AND SOUTHEASTERN DEWEY COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS OF 40
TO 50 MPH ARE STILL POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.
LAT...LON 4485 10114 4490 10113 4493 10044 4445 10042
4445 10095 4456 10100 4471 10113
TIME...MOT...LOC 0515Z 269DEG 44KT 4468 10057
$$
SRFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:03 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 4, 9:03 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1003 PM CDT MON JUL 4 2016 .UPDATE... Issued at 1003 PM CDT MON JUL 4 2016 No significant changes to the forecast tonight. The watch has been allowed to expire. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 334 PM CDT MON JUL 4 2016 An area of low pressure will remain just west of the CWA tonight into the day Tuesday before pushing across and east of the area Tuesday night. This boundary looks to be the focus for shower and thunderstorm development late this afternoon and evening...with anything that develops pushing east into an area of higher instability. Best forcing looks to remain north of the CWA however...and the southern CWA will be slightly capped...so expect any activity to remain across the northern CWA. Additional development across western South Dakota later tonight will spread eastward and affect portions of the CWA late tonight into Tuesday morning. Instability increases significantly across the far eastern CWA Tuesday afternoon when the boundary begins to approach that area. High res models had been hinting at convection redeveloping...but have since backed off quite a bit...likely due to a slightly increasing cap and stronger shear lagging behind the boundary. Lowered pops some...but kept a chc mention going Tuesday afternoon. Another low pressure system will track over the central plains Wednesday...bringing another chance for precipitation. Models indicating a more widespread rainfall with this system...with current indications of one half inch or more possible across much of the CWA Wednesday and Wednesday night. Will see fairly warm temperatures again on Tuesday...with highs in the mid 80s to mid 90s. Slightly cooler air returns behind the system...with highs in the 80s on Wednesday. Overnight lows will be mainly in the 60s. .LONG TERM...(Thursday through Monday) Issued at 334 PM CDT MON JUL 4 2016 On Thursday, models are in agreement in showing shortwave energy tracking across the area with an inverted surface trough set up over the eastern CWA. What they do not agree with is the strength of the upper level trough. GFS is much deeper/stronger with the 500mb wave than other models. Regardless, all models are in agreement with showing precip over the eastern CWA on Thursday, so the inherited SuperBlend pop grids look good for the time being. Pops a bit more in question Thursday night into Friday and it is possible we are hanging on to things too long, but it will depend on the strength of the wave. Towards the end of the period, things heat up again along with increasing humidity as upper level ridging builds across the region. On and off chances for storms look to return as well. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 625 PM CDT MON JUL 4 2016 VFR conditions expected for all terminals. A thunderstorm complex will move just north of KABR to open the TAF period, but once this storm is through the probability for additional convection is negligible. KPIR/KMBG may see convection overnight but the probability for this is also low and thus not included in this set of TAFs. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Connelly SHORT TERM...Parkin LONG TERM...TMT AVIATION...Connelly
Hazardous weather outlook, Jul 4, 2:15 AM MDT, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 315 AM CDT MON JUL 4 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 315 AM CDT MON JUL 4 2016 /215 AM MDT MON JUL 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA LATE THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA MONDAY NIGHT. WHILE AN ISOLATED SEVERE STORM IS POSSIBLE LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AFTERNOON. THE MAIN THREATS WILL BE LOCALLY DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. KF
In the hours before
Local storm report, Jul 4, 5:24 PM MDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 ENE SPRING CREEK COLO 45.92N 98.81W
07/04/2016 MCPHERSON SD PUBLIC
SEVERAL TREES AND AN OUT BUILDING KNOCKED
DOWN. TIME ESTIMATED.
&&
MCLocal storm report, Jul 4, 7:23 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 9 E SPRING CREEK COLONY 45.91N 98.69W
07/04/2016 BROWN SD PUBLIC
3 RV CAMPERS ALONG WITH A FEW PONTOON BOATS
WERE FLIPPED AT ELM LAKE. WINDS ESTIMATED AT
70MPH. TIME ESTIMATED. NO INJURIES.
&&
MCSpecial weather statement, Jul 4, 8:11 PM MDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 911 PM CDT MON JUL 4 2016 SDZ006-007-050245- BROWN SD-MARSHALL SD- 911 PM CDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES UNTIL 945 PM CDT... AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF HECLA...OR 14 MILES NORTHWEST OF BRITTON...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4573 9787 4593 9816 4593 9768 TIME...MOT...LOC 0210Z 291DEG 25KT 4591 9801 CONNELLY
Special weather statement, Jul 4, 8:29 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 929 PM CDT MON JUL 4 2016 SDZ007-050300- MARSHALL SD- 929 PM CDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 1000 PM CDT... AT 927 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KIDDER...OR NEAR BRITTON...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRITTON...KIDDER...LAKE CITY...ROY LAKE REC AREA...VEBLEN FLATS HOUSING... HILLHEAD...FORT SISSETON STATE PARK AND CATTAIL LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4578 9785 4593 9769 4591 9728 4563 9745 TIME...MOT...LOC 0227Z 269DEG 20KT 4583 9766 CONNELLY
Local storm report, Jul 4, 9:55 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL 6 WNW PEEVER 45.57N 97.07W
07/04/2016 E1.00 INCH ROBERTS SD EMERGENCY MNGR
SPOTTER REPORT RELAYED BY EMERGENCY MANAGER.
&&
SRFSpecial weather statement, Jul 4, 10:35 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 PM CDT MON JUL 4 2016
SDZ015-033>035-050515-
SULLY SD-DEWEY SD-HUGHES SD-STANLEY SD-
1135 PM CDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...NORTHWESTERN
STANLEY...NORTHWESTERN HUGHES AND SOUTHEASTERN DEWEY COUNTIES UNTIL
1215 AM CDT/1115 PM MDT/...
AT 1134 PM CDT/1034 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTHWEST OF SANSARC...OR 23 MILES SOUTH OF
EAGLE BUTTE...MOVING EAST AT 55 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANSARC...MISSION RIDGE...BUSH'S LANDING...OKOBOJO POINT REC AREA...
SPRING CREEK REC AREA...LITTLE BEND REC AREA...CHANTIER CREEK
RECREATION AREA...OAHE MISSION REC AREA...WEST SHORE REC AREA AND COW
CREEK REC AREA.
LAT...LON 4466 10116 4471 10113 4487 10113 4488 10045
4442 10042 4444 10115
TIME...MOT...LOC 0434Z 267DEG 48KT 4467 10115
SRFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:11 PM MDT | Special Weather Statement | ABR | Marshall | 34 min |
| Jul 4, 8:29 PM MDT | Special Weather Statement | ABR | Marshall | 31 min |
| Jul 4, 9:39 PM MDT | Severe Thunderstorm Warning | ABR | Roberts | 39 min |
| Jul 4, 10:35 PM MDT | Special Weather Statement | ABR | Stanley | 40 min |
| Jul 5, 12:12 AM MDT | Special Weather Statement | ABR | Faulk, Hand, Hyde | 63 min |
| Jul 5, 2:11 AM MDT | Special Weather Statement | ABR | Day | 64 min |
| Jul 5, 3:07 AM MDT | Special Weather Statement | ABR | Roberts | 23 min |
| Jul 5, 3:26 AM MDT | Severe Thunderstorm Warning | ABR | Roberts | 34 min |
| Jul 5, 1:59 PM MDT | Special Weather Statement | ABR | Hyde | 46 min |
| Jul 5, 2:29 PM MDT | Tornado Warning | ABR | Hand | 31 min |
| Jul 5, 2:50 PM MDT | Severe Thunderstorm Warning | ABR | Hand | 25 min |
| Jul 5, 3:35 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 40 min |
| Jul 5, 4:11 PM MDT | Severe Thunderstorm Warning | ABR | Deuel | 37 min |
| Jul 5, 4:37 PM MDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 38 min |
| Jul 5, 4:41 PM MDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.